Kentucky, 2014Flash Flood in Kentucky, June 29, 2014
June 29, 2014 · NWS JKL · 1 event in 1 county or zone
Another slow moving thunderstorm produced flash flooding in the same area in which flash flooding occurred on June 28th in Clay County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another slow moving thunderstorm produced flash flooding in the same area in which flash flooding occurred on June 28th in Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 29, 12:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 29, 12:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
124 PM EDT SUN JUN 29 2014
.UPDATE...
ISSUED AT 123 PM EDT SUN JUN 29 2014
WILL BE UPDATING NDFD AND ASSOCIATED PRODUCTS FOR LATEST
OBSERVATIONAL TRENDS. THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON.
UPDATE ISSUED AT 1118 AM EDT SUN JUN 29 2014
OUTFLOW FROM THE WESTERN TN MCS WILL SERVE AS FOCUSING MECHANISM FOR
CONTINUED CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON. CURRENT
THINKING IS THAT SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS IN
THE LAKE CUMBERLAND AREA EARLY THIS AFTERNOON WITH ACTIVITY SPREADING
ENE DURING THE AFTERNOON. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
BY LATE AFTERNOON ACROSS MUCH OF THE FORECAST AREA. UPDATED NDFD AND
ASSOCIATED PRODUCTS REFLECT THIS.
UPDATE ISSUED AT 944 AM EDT SUN JUN 29 2014
UPDATED GRIDS WILL BE SENT TO NDFD AND WEB SERVERS SHORTLY AFTER 14Z.
UPDATE WILL PRIMARILY BE TO ACCOUNT FOR LATEST SKY
COVER...TEMPERATURE AND DEWPOINT TRENDS. THE GOES SOUNDER IMAGERY IS
SHOWING PRECIPITABLE WATER ACROSS EAST KY OF 1.6 TO 1.7 INCHES AT
12Z...WITH THE 12Z ILN AND OHX SOUNDINGS AT 1.58 AND 1.55 INCHES. AS
SUCH HEAVY RAINERS STILL A DISTINCT POSSIBILITY THIS AFTERNOON. STORM
MOTION MAY BE SLIGHTLY GREATER TODAY AT 11 TO 14 KNOTS BASED ON
MORNING SOUNDINGS. EVEN SO WITH CLUSTERS OF MULTICELL THUNDERSTORMS
EXPECTED THIS AFTERNOON LOCALIZED FLASH FLOODING REMAINS A
POSSIBILITY ALSO LATEST SPC CONVECTIVE OUTLOOK PLACES EAST KY IN 5
PERCENT PROBABILITY FOR DAMAGING WIND. WILL ALSO BE UPDATING THE HWO
TO ACCOUNT FOR THESE THREATS.
UPDATE ISSUED AT 730 AM EDT SUN JUN 29 2014
DID AN UPDATE TO FINE TUNE POPS AND MINIMIZE THE FOG FOR THE REST OF
THE MORNING. ALSO ADJUSTED SKY COVER...T...AND TD GRIDS BASED ON TH
LATEST OBS AND TRENDS. THESE HAVE BEEN SENT TO THE NDFD AND WEB
SERVERS WITH A NEW SET OF ZONES AND HWO TO FOLLOW BY 8 AM.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 345 AM EDT SUN JUN 29 2014
06Z SFC ANALYSIS SHOWS A SIMILAR SET UP AS THE PAST FEW NIGHTS WITH A
LARGE AREA OF LOW PRESSURE TO THE NORTHWEST...NOW CENTERED OVER THE
NORTHERN PLAINS...AND A WEAK BOUNDARY LYING OVER EAST KENTUCKY
ASSOCIATED WITH A LOW OFF THE SOUTHEAST COAST. STEADY SOUTHWEST FLOW
WELL AHEAD OF THE PLAINS LOW IS KEEPING A SUPPLY OF WARM AND HUMID
AIR ACROSS EAST KENTUCKY. AS SUCH...DEWPOINTS ARE RUNNING IN THE
UPPER 60S THROUGH THE AREA WHILE TEMPERATURES ARE ONLY A DEGREE OR SO
HIGHER IN MOST PLACES. ON RADAR...A LATE EVENING LULL IN ACTIVITY HAS
RETURNED TO EAST KENTUCKY AS A FEW LIGHT SHOWERS OVER OUR EASTERNMOST
COUNTIES HAVE FADED OUT. HOWEVER...AN AREA OF MORE SUBSTANTIAL
SHOWERS IS MOVING NORTHEAST OUT OF NORTH CENTRAL TENNESSEE AND SOUTH
CENTRAL KENTUCKY...HEADING TOWARD THE CWA. ON SATELLITE...MID LEVEL
CLOUDS BRIEFLY REDEVELOPED EARLIER BEFORE DIMINISHING AGAIN OVER THE
AREA...THOUGH A NEW UPSURGE IS NOTED IN RECENT IMAGES. SO FAR THERE
HAS BEEN ENOUGH CLOUD COVER TO KEEP THE FOG FROM SHOWING UP TOO THICK
IN THE AREA OBS AND WEB CAMS.
THE MODELS ARE AGAIN IN PRETTY GOOD AGREEMENT ALOFT THROUGH THE SHORT
TERM. THEY ALL TAKE THE DEEP AND BROAD CLOSED LOW FROM THE NORTHERN
PLAINS SLOWLY NORTHEAST INTO SOUTH CENTRAL CANADA...JUST NORTH OF THE
GREAT LAKES BY MONDAY NIGHT. THIS CIRCULATION WILL DOMINATE THE FLOW
PATTERN OVER THE NORTHERN HALF OF THE NATION WITH PACKETS OF ENERGY
RIPPLING ALONG ITS SOUTHERN FLANK AND BRUSHING PAST KENTUCKY. THE
LEADING ONE OF THESE WILL PASS BY LATER THIS AFTERNOON...AFTER
HELPING TO FURTHER SUPPRESS THE SOUTHEAST RIDGE. ANOTHER MINOR WAVE
WILL MOVE BY TO THE NORTH ON MONDAY. HEIGHTS OVER KENTUCKY WILL
REMAIN SOMEWHAT SUPPRESSED INTO MONDAY EVENING EVEN THOUGH THE
SOUTHERN RIDGE TRIES TO EDGE BACK NORTH INTO KENTUCKY. GIVEN THE
MODEL AGREEMENT...AND THE SMALL SCALE OF THE DETERMINATIVE
FEATURES...WILL CONTINUE TO FAVOR A MODEL BLEND WITH A LEAN TOWARD
THE HIGHER RESOLUTION NAM12 AND HRRR FOR THE FIRST 24 HOURS.
SENSIBLE WEATHER WILL FEATURE SHOWERS...AND THEN INCREASINGLY
THUNDERSTORMS...MOVING THROUGH EAST KENTUCKY TODAY AND PEAKING IN
THE MID TO LATE AFTERNOON. SIMILAR TO THE PAST TWO DAYS ANY STORM
WILL BRING THE POTENTIAL FOR HEAVY RAIN DUE TO HIGH PWS...GREATER
THAN 1.7 INCHES...AND FAIRLY SLOW MOVEMENT OF INDIVIDUAL CELLS. WILL
HIGHLIGHT THIS IN THE HWO. ANOTHER WARM AND MUGGY NIGHT CAN BE
EXPECTED TO FOLLOW WITH PATCHY FOG...LOCALLY DENSE...A CONCERN ALONG
WITH LINGERING SHOWERS. FOR MONDAY...THE AIR COLUMN WILL BE A TAD
DRIER...BUT THIS MAY ONLY SERVE TO ALLOW FOR WARMER TEMPS AND STORMS
DRIVEN BY THE BETTER INSTABILITY BY AFTERNOON ACROSS THE AREA...BUT
COVERAGE IS EXPECTED TO BE LESSER THAN THAT OF TODAY.
THE BCCONSSHORT WAS TAKEN FOR A STARTING POINT FOR THE T AND TD
GRIDS THROUGH THE FIRST 24 HOURS AND THEN THE BCCONSALL USED
THEREAFTER. DID MAKE SOME VERY MINOR ADJUSTMENTS TO THE RIDGE AND
VALLEY SPOTS TONIGHT. AS FOR POPS...ENDED UP PRETTY CLOSE TO A MOS
BLEND...WITH A DIURNAL FLARE...THROUGH THE SHORT TERM.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 300 AM EDT SUN JUN 29 2014
WHILE AN UPPER LEVEL SHORTWAVE EXITS THE APPALACHIAN REGION OF
EASTERN KY OVERNIGHT MONDAY NIGHT...A STRONG UPPER LEVEL LOW WILL BE
MAKING ITS WAY INTO ONTARIO...ALLOWING A DEEP TROUGH TO MOVE INTO
THE MISSISSIPPI VALLEY OVERNIGHT. THIS SYSTEM WILL SLOWLY TRANSITION
EASTWARD INTO TUESDAY AND TUESDAY NIGHT...THOUGH IS EXPECTED TO LOSE
AMPLITUDE AS IT DOES. UPPER LEVEL RIDGING WILL KEEP A STRONG HOLD
ACROSS THE SE DURING THIS TIME...BUT WILL EVENTUALLY BE SUPPRESSED
MORE SWRD BY WEDNESDAY NIGHT. AT THE SURFACE...THE EXITING SHORTWAVE
AND LOSS OF DAYTIME INSTABILITY WILL ALLOW PRECIP TO CEASE ACROSS
MUCH OF EASTERN KY...WHILE A BRIEF AREA OF HIGH PRESSURE TAKES OVER.
THE LARGE UPPER LEVEL LOW WILL CORRESPOND WITH A SURFACE LOW
PRESSURE FEATURE MOVING INTO THE UPPER GREAT LAKES REGION TUESDAY
INTO WEDNESDAY. THIS WILL PUSH A ELONGATED COLD FRONT INTO THE OHIO
VALLEY REGION BY TUESDAY EVENING/NIGHT. AT THIS POINT...THE HIGH
PRESSURE RIDGE TO THE SOUTH WILL BLOCK THE SOUTHWARD PROGRESSION OF
THIS FRONT. AS A RESULT...STILL EXPECTING THE BOUNDARY TO STALL OUT
AND WEAKEN ACROSS KENTUCKY DURING THE MIDWEEK. BEFORE IT IS FINALLY
ABLE TO DROP SOUTH THURSDAY NIGHT/FRIDAY...WINDS WILL HAVE
TRANSITIONED TO A MORE NRLY DIRECTION...AND DRIER MORE STABLE AIR
WILL HAVE MOVED INTO THE REGION. POPS SHOULD MOVE OUT OF THE REGION
BY LATE THURSDAY...WITH CLOUDS FOLLOWING SUIT. TEMPS ARE STILL
EXPECTED TO DROP BY THURSDAY...REACHING THE LOW 80S FOR HIGHS...BUT
WITH MUCH LESS HUMIDITY IN THE AIR. HIGH PRESSURE RIDGING SHOULD
KEEP POPS OUT OF EASTERN KY THROUGH THE REMAINDER OF THE FORECAST
PERIOD. MEANWHILE...GOOD DIURNAL RADIATION WILL ALLOW FOR WARMING
HIGH TEMPERATURES /BACK INTO THE MID AND UPPER 80S/ FOR
SATURDAY...WHILE RADIATIONAL COOLING WILL DROP TEMPS BACK DOWN TO
THE LOW 60S OVERNIGHT FRIDAY AND SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 123 PM EDT SUN JUN 29 2014
NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON...WITH SME
AND LOZ BEING IMPACTED EARLY THIS AFTERNOON AND JKL AND SJS IN THE
MID TO LATE AFTERNOON. AFTER LOSS OF DAYTIME HEATING THUNDERSTORMS
WILL DIMINISH ACROSS THE AREA. HOWEVER AN UPPER LEVEL DISTURBANCE
WILL BRING AN INCREASED THREAT OF THUNDERSTORMS AGAIN LATE TONIGHT.
FOG IS EXPECTED TO DEVELOP TONIGHT WITH IFR OR WORSE CONDITIONS
IMPACTING THE REGION INTO MONDAY MORNING. CONDITIONS WILL GRADUALLY
IMPROVE TO VFR AFTER 12Z MONDAY...BUT MORE SCATTERED THUNDERSTORMS
ARE EXPECTED MONDAY AFTERNOON.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...SBH
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...SBH
Hazardous weather outlook, Jun 29, 8:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT SUN JUN 29 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
950 AM EDT SUN JUN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. A FEW OF THESE COULD PRODUCE HEAVY RAIN...AND WHERE MULTIPLE
STORMS PASS OVER THE SAME AREA LOCALIZED FLASH FLOODING WILL BE
POSSIBLE. THE STRONGER STORMS COULD ALSO PRODUCE ISOLATED WIND DAMAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH
THURSDAY NIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLASH FLOODING OR WIND DAMAGE
THAT OCCURS THIS AFTERNOON OR EVENING.
GREIF/SBH
Flash Flood, Clay
- When
- June 29, 2:00 PM EST to 2:30 PM EST
- Where
- Clay County, 0.57 mi NNE of Sidell to 0.39 mi NNE of Sidell
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.208, -83.817
Flash flooding from a small creek flooded several properties and homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 29 to 30, 20141 death · 6 injured · 1 in hail · 63 events
- Tornadoes and Damaging Wind in Wisconsin, June 29, 2014$4.0 million · EF2 · 5 events
- Flash Flooding in Iowa, June 29 to 30, 20141 death · 1 injured · 28 events
- Flash Flood in Tennessee, June 29, 2014$50 million · 1 event
- Tornadoes and Flash Flooding in Iowa, June 29 to 30, 2014$767,000 · EF1 · 51 events
- Rip Current in New Jersey, June 29, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, June 29, 2014$4.7 million · 2.75 in hail · 19 events
- Tornado and Flash Flooding in Wisconsin, June 29, 2014$504,000 · EF1 · 9 events
- Tornado and Flash Flooding in Kansas, June 29 to 30, 2014$255,000 · EF1 · 12 events
- Flash Flooding in Arkansas, June 29, 2014$1.0 million · 2 events
- Flash Flood in Missouri, June 29, 2014$300,000 · 1 event
- Flash Flood in Virginia, June 29, 2014$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524737.